Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 51, NWS Salt Lake City, UT

October 9, 20064 counties in Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 9, 2006, 1:54 PM MDT for 4 counties in Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2006, 1:54 PM MDT (19:54 UTC)
Expired
Oct 9, 2006, 8:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Emery County, UT, Garfield County, UT, Kane County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 5:00 PM MDTHEAVY RAIN 1.36Bullfrog, UTSENSOR AT BULLFROG MARINA ON LAKE POWELL. RAINFALL TOTAL OCCURRED IN AN APPROX. 20 MINUTE TIME PERIOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 092005
FFWSLC
UTC015-017-025-055-100200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
154 PM MDT MON OCT 9 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KANE COUNTY IN UTAH...
  GARFIELD COUNTY IN UTAH...
  SOUTHERN EMERY COUNTY IN UTAH...
  WAYNE COUNTY IN UTAH...

* UNTIL 800 PM MDT.

* AT 151 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING FROM HEAVY RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  TICABOO...HENRIEVILLE...HANKSVILLE...ESCALANTE...BULLFROG...
  BRYCE CANYON NATIONAL PARK...BOULDER AND BIG WATER

MODERATE TO HEAVY RAINFALL CONTINUES TO FALL OVER THE WESTERN AND 
CENTRAL PORTIONS OF THE WARNED AREA. THE PARIA AND ESCALANTE RIVERS 
AND THEIR TRIBUTARIES...AND THE WAHWEEP AND LAST CHANCE CREEK 
DRAINAGES ARE FLOODING CURRENTLY OR WILL FLOOD SHORTLY. CAPITOL REEF 
NATIONAL PARK IS REPORTING THAT THREE ROADS INCLUDING SCENIC DRIVE 
HAVE BEEN CLOSED DUE TO WATER FLOWING ACROSS THE ROADWAY. WHILE 
AREAS OF EMERY AND WAYNE COUNTIES HAVE SEEN ONLY LIGHT TO MODERATE 
RAINFALL THIS MORNING...STRONG SHOWERS AND THUNDERSTORMS ARE 
DEVELOPING OVER SOUTH AND EAST CENTRAL UTAH AND FLOODING WILL OCCUR 
LATER AS RAIN BEGINS TO FALL HARDER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT
LAKE CITY.

LAT...LON 3753 11229 3701 11219 3701 11136 3716 11111
      3750 11071 3790 11040 3817 10994 3856 11009
      3890 11019 3900 11017 3901 11129 3848 11129
      3848 11178 3808 11178 3809 11238

$$

HALL
1 follow-up statement
000 
WGUS75 KSLC 092355
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 PM MDT MON OCT 9 2006

UTC015-017-025-055-100200-
GARFIELD UT-WAYNE UT-EMERY UT-KANE UT-
550 PM MDT MON OCT 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EASTERN KANE...SOUTHERN EMERY...WAYNE AND GARFIELD COUNTIES...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WARNING 
AREA. SOME OF THESE HEAVIER SHOWERS AND STORMS ARE PRODUCING FLASH 
FLOODING...ESPECIALLY IN THE SLOT CANYONS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREEN
RIVER...TORREY...TEASDALE...LOA...HANKSVILLE...CAPITOL REEF NP AND 
BICKNELL.

THE HEAVIEST SHOWERS AND THUNDERSTORMS WERE MOVING OFF TO THE EAST 
OF THE WARNING AREA LATE THIS AFTERNOON. RUNOFF FROM RAINFALL 
EARLIER THIS AFTERNOON COMBINED WITH ADDITIONAL RAINFALL EARLY THIS 
EVENING WILL KEEP MANY OF THE SMALL STREAMS AND WASHES RUNNING FAST 
AND HEAVY ACROSS THE WARNING AREA THROUGH 800 PM THIS EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3753 11229 3701 11219 3701 11136 3716 11111
      3750 11071 3790 11040 3817 10994 3856 11009
      3890 11019 3900 11017 3901 11129 3848 11129
      3848 11178 3808 11178 3809 11238

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 11:10 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 9, 11:10 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1110 AM MDT MON OCT 9 2006

.SYNOPSIS...A SERIES OF STORM SYSTEMS WILL INCREASE MOISTURE AND
INSTABILITY OVER THE AREA THROUGH TUESDAY. WEAK HIGH PRESSURE WILL
DEVELOP OVER THE REGION LATE TUESDAY BRINGING DRIER AND MORE
STABLE CONDITIONS TO THE AREA THROUGH THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...RADAR MOSAIC INDICATES BAND OF SHOWERS AND
THUNDERSTORMS STRETCHING FROM KLAS ACROSS SOUTHERN AND CENTRAL
UTAH INTO WESTERN COLORADO. ENOUGH MOISTURE IS IN PLACE TODAY TO
CREATE SHOWER AND THUNDERSTORM DEVELOPMENT FOR THIS AFTERNOON AND
THIS EVENING. GFS AND NAM KEEP 4 G/KG MIXING RATIOS AT 700 MB OVER
THE MAJORITY OF THE STATE THROUGH THIS EVENING. THEN...DRYING
BEGINS TO TAKE PLACE AS ONE STORM SYSTEM ROTATES OUT OF ARIZONA
AND HEADS EAST INTO NEW MEXICO...AND ANOTHER STORM SYSTEM SLIDES
SOUTHWEST THROUGH NEVADA THEN OFF THE COAST OF CALIFORNIA.
SOUTHEASTERN AND EASTERN PORTION OF AREA STILL REMAINS IN A
THREAT FOR FLASH FLOODING DUE TO INCREASED SOIL MOISTURE CONTENT
WITH THE RECENT RAINS. FLASH FLOOD ADVISORY MAY NEED TO BE
EXTENDED. IT IS BEING DISCUSSED AT THIS TIME.

WEAK RIDGING WILL TAKE HOLD OF THE AREA TUESDAY...DRYING AND
STABILIZING THE AREA FOR LATE WEEK. STORM SYSTEM SLIDING THROUGH
NEVADA AND CALIFORNIA WILL SLIDE WELL ENOUGH OFF-SHORE LESSEN THE
THREAT FOR SHOWER DEVELOPMENT.

NEXT WEEKEND COULD GET INTERESTING AS TROUGH SPINS OFF THE COAST
OF CALIFORNIA AND PICKS UP SOME SUB-TROPICAL MOISTURE. ALL MODELS
INDICATES SOME SORT OF TAP OF SUB-TROPICAL MOISTURE...BUT HOW FAR
NORTH WILL THE MOISTURE GO? GFS INDICATES THAT THE STORMS WILL
TAKE A SOUTHERN TRACK...BUT ECMWF INDICATES THAT THE TRACK MAY
MOVE FARTHER NORTH INTO SOUTHEASTERN UTAH. EXTENDED WILL REMAIN
UNCHANGED FOR NOW AS A RESULT.

&&

.HYDROLOGY...MOISTURE OVER SOUTHERN AND EAST CENTRAL UTAH WILL
CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGHOUT TODAY.
DAYTIME HEATING THIS AFTERNOON SHOULD DESTABILIZE THE ATMOSPHERE
TO BRING QPF UP ABOVE 0.50 INCHES. WITH SOIL MOISTURE CONTENT HIGH
FROM LAST STORM SYSTEM...FLOODING COULD OCCUR WITH THESE AMOUNTS.
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM THIS
EVENING...BUT THIS WATCH MAY NEED TO BE EXTENDED.

&&

.AVIATION...CLOUDS WILL INCREASE AT THE SLC TERMINAL TODAY. CEILINGS
ARE EXPECTED TO REMAIN ABOVE 7000 FT AGL THROUGH THE DAY...BUT THERE
IS A 30 PERCENT CHANCE OF A SHOWER AND ABOUT A 15 PERCENT CHANCE OF
A THUNDERSTORM FOR THE SLC TERMINAL THIS AFTERNOON AND EVENING.
CEILINGS WILL MAINLY REMAIN VFR BUT WILL DROP BELOW 6000 FT IF ANY
PRECIPITATION OCCURS. HIGH-END MVFR CIGS ARE POSSIBLE IN HEAVIER
SHOWERS. A WEAK COLD FRONT CROSSING NORTHERN UTAH WILL PASS THE
AIRFIELD BY NOON. WINDS AT SLC WILL BECOME NORTHERLY BEHIND THIS
FRONT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 PM MONDAY FOR UTZ012-UTZ013-UTZ018-
     UTZ020-UTZ021.

WY...NONE.

&&

HALL/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 9, 4:36 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 AM MDT MON OCT 9 2006

UTZ012-013-018>021-101100-
CASTLE COUNTRY-SAN RAFAEL SWELL-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
436 AM MDT MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND EAST CENTRAL UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE SPREADING NORTH ACROSS THE OUTLOOK AREA WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO SOUTHERN AND CENTRAL UTAH
TODAY. RAINFALL ASSOCIATED WITH THESE STORMS IS EXPECTED TO BE
SUFFICIENT TO RESULT IN FLASH FLOODING WITHIN SLOT CANYONS AND
NORMALLY DRY WASHES. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
OUTLOOK AREA THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY.
ANOTHER STORM SYSTEM MAY BRING ADDITIONAL RAINFALL TO MUCH OF
SOUTHERN UTAH LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-014>017-WYZ021-101100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-SOUTHWEST WYOMING-
436 AM MDT MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
NORTHERN...CENTRAL AND SOUTHWEST UTAH...AS WELL AS FAR SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT ACROSS THE OUTLOOK AREA. THE MOST NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL UTAH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND IS EXPECTED ACROSS THE REGION LATE TUESDAY THROUGH
THE END OF THE WEEK. AS A RESULT...NO HAZARDOUS WEATHER IS
EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:50 AM MDTFlash Flood WatchSLC17 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.